Kentucky, 2021Damaging Winds in Kentucky, October 15, 2021
October 15, 2021 · NWS PAH · 3 events in 2 counties and zones
Several strong to occasionally severe thunderstorms formed along a cold front as it advanced eastward into western Kentucky and southwest Indiana. The storms intensified as gradual destabilization took place and temperatures warmed into the lower 80's ahead of the front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $32,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several strong to occasionally severe thunderstorms formed along a cold front as it advanced eastward into western Kentucky and southwest Indiana. The storms intensified as gradual destabilization took place and temperatures warmed into the lower 80's ahead of the front. Moderate instability was observed, with cape values around 1500 J/kg common at mid-afternoon. Low-level wind shear was quite weak. Rather strong deep-layer wind shear primarily resulted in forward-tilted storms with isolated damaging winds. The damaging winds were observed after the storms crossed Kentucky Lake into the Pennyrile region of west Kentucky.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Oct 15, 2:28 PM CST, 12 minutes earlier.
Area forecast discussion, Oct 15, 2:28 PM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
328 PM CDT Fri Oct 15 2021
.SHORT TERM...(Tonight through Sunday night)
Issued at 328 PM CDT Fri Oct 15 2021
Scattered thunderstorms are expected to continue to develop and
stream eastward across west Kentucky into the early evening.
Effective shear of 40-50kts along with 500-1000J/kg of MLCAPE are
apparently sufficient to support a few mini-supercells with a
damaging wind and tornado threat.
The HRRR continues to develop convection from central Arkansas
northeastward into the Purchase Area around 00Z right as the real
cold front arrives there. The 12Z HREF hit that area with its best
updraft helicities, which would support more rotating storms with
a damaging wind and tornado threat. The bottom line is that we
will not likely not be able to cancel any portion of the watch
before its expiration at 8 PM.
While all of this is going on, forcing with the approaching upper
trough will result in widespread showers and possibly a few
rumbles of thunder over most of the region into the evening hours.
The precipitation is expected to move out of the area by around
06Z and skies over the entire should be clear by 12Z Saturday.
The other story is the gusty northwest winds expected this
evening behind the cold front. The stronger gradient should begin
to impact the northwest portions of the area around 23Z and the
spread eastward over the next few hours. There will be a 3 to 4
hour period of 20-30kts gusts with sustained winds 15-20kts. It
will not be a pleasant evening for outdoor activities, especially
in the east.
Surface high pressure will settle to our southwest late Saturday
and the pressure gradient will be weak enough that much of the
area will see calm winds Saturday night. With dewpoints expected
to be in the upper 30s areawide, some patchy frost cannot be ruled
out, especially in the sheltered valleys in southeast Missouri.
Our forecast lows may not be cool enough.
Saturday's highs will be in the middle to upper 60s or several
degrees below normal despite full sunshine. The airmass will
modify a bit Sunday and that will lead to a slight warming trend
in both highs and lows.
.LONG TERM...(Monday through Friday)
Issued at 328 PM CDT Fri Oct 15 2021
By Mon, the PAH forecast area will be under ridging aloft and high
surface pressure, providing mostly clear and dry conditions. The
surface high will continue to move slowly eastward with time as the
ridge is slowly replaced by cyclonic flow to the southeast of a
Midwest cyclone. The medium range models continued to indicate
limited moisture return by Wed ahead of a cold front due to
southwesterly to west-southwesterly low level winds. However, there
should be enough moisture/lift for some scattered to isolated
development of shower activity mainly Wed night with the slightest
chance of a lightning strike. The National Blend of Models kept
chance PoPs mainly in the eastern half of the region for Thu
afternoon as the cold front continues to move through west-to-east.
Thu night and Fri look dry and a bit cooler.
For most of the extended forecast period, expect somewhat above
average temps for this time of year, with highs in the 70s except
upper 60s Fri (Day 7). Lows will be in the 40s and 50s.
&&
.AVIATION...
Issued at 1254 PM CDT Fri Oct 15 2021
Scattered showers and isolated thunderstorms are expected to
increase in coverage over the region through the afternoon. TSRA
will likely be limited to the KPAH TAF near the cold front around
00Z. A brief period of IFR or MVFR ceilings are expected just
behind the front, with rapid clearing expected late evening into
the overnight hours. Northwest winds will increase significantly
behind the front with sustained winds 15-20kts and gusts 20-30kts.
Winds will diminish a bit overnight and then pick back up with
mixing Saturday morning. Gusts Saturday will be up to around
20kts.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
SHORT TERM...DRS
LONG TERM...DB
AVIATION...DRS
Hazardous weather outlook, Oct 15, 2:10 PM CST, 30 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
310 PM CDT Fri Oct 15 2021
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-161000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
310 PM CDT Fri Oct 15 2021
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...This Afternoon and Tonight
Scattered thunderstorms will primarily impact the Missouri
Bootheel and west Kentucky this afternoon into the early evening.
A few severe storms with a damaging wind threat will be possible
mainly from the Bootheel through the Purchase Area. An isolated
tornado cannot be ruled out in that area.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is requested for late this afternoon and early
evening over the Missouri Bootheel and the Purchase Area of west
Kentucky.
DRS
In the hours before
Special weather statement, Oct 15, 1:06 PM CST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Paducah KY
206 PM CDT Fri Oct 15 2021
KYZ006-151930-
Graves KY-
206 PM CDT Fri Oct 15 2021
...Strong thunderstorms will impact portions of northern Graves
County through 230 PM CDT...
At 205 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lovelaceville to 10 miles northwest of
Mayfield to near Fulgham. Movement was east at 40 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Mayfield around 225 PM CDT.
This includes Interstate 69 in Kentucky between Mile Markers 19 and
33.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
western Kentucky.
&&
LAT...LON 3670 8882 3677 8882 3677 8881 3694 8881
3694 8849 3670 8849
TIME...MOT...LOC 1905Z 262DEG 35KT 3690 8881 3682 8879 3670 8884
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
SMITHLocal storm report, Oct 15, 1:39 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
239 PM CDT FRI OCT 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0227 PM TSTM WND GST 1 N MAYFIELD 36.75N 88.65W
10/15/2021 E0 MPH GRAVES KY TRAINED SPOTTER
50 TO 55 MPH WIND GUSTS.
&&
DBLocal storm report, Oct 15, 1:45 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
245 PM CDT FRI OCT 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0227 PM TSTM WND GST 1 N MAYFIELD 36.75N 88.65W
10/15/2021 E55.00 MPH GRAVES KY TRAINED SPOTTER
50 TO 55 MPH WIND GUSTS.
&&
DBSpecial weather statement, Oct 15, 1:56 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Paducah KY
256 PM CDT Fri Oct 15 2021
KYZ009-152045-
Calloway KY-
256 PM CDT Fri Oct 15 2021
...Strong thunderstorms will impact portions of Calloway County
through 345 PM CDT...
At 255 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Murray to 6 miles east of
Lynnville. Movement was east at 35 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Murray around 305 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.
If on or near Kentucky Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
western Kentucky.
&&
LAT...LON 3652 8849 3672 8844 3674 8811 3670 8808
3656 8803 3654 8803 3650 8805 3650 8830
TIME...MOT...LOC 1955Z 263DEG 31KT 3667 8842 3654 8845
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
SMITHSpecial weather statement, Oct 15, 2:09 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Paducah KY
309 PM CDT Fri Oct 15 2021
KYZ011>013-152045-
Lyon KY-Caldwell KY-Trigg KY-
309 PM CDT Fri Oct 15 2021
...Strong thunderstorms will impact portions of south central
Caldwell, central Trigg and southern Lyon Counties through 345 PM
CDT...
At 308 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southwest of Eddyville to 7 miles
northwest of Land Between The Lakes Area to 10 miles southeast of
Benton. Movement was east at 35 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Land Between The Lakes Area around 320 PM CDT.
Other locations in the path of these storms include Canton, Cadiz and
Cobb.
This includes Interstate 24 in Kentucky between Mile Markers 54 and
62.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.
If on or near Kentucky or Barkley Lakes, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
western Kentucky.
&&
LAT...LON 3678 8812 3681 8813 3686 8815 3691 8818
3693 8819 3694 8818 3700 8779 3700 8773
3678 8783 3676 8811
TIME...MOT...LOC 2008Z 258DEG 31KT 3696 8814 3691 8814 3674 8823
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
SMITHSpecial weather statement, Oct 15, 2:38 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Paducah KY
338 PM CDT Fri Oct 15 2021
KYZ012-017-152130-
Christian KY-Trigg KY-
338 PM CDT Fri Oct 15 2021
...Strong thunderstorms will impact portions of western Christian and
eastern Trigg Counties through 430 PM CDT...
At 338 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cobb to near Cadiz to 11 miles north of
Paris Landing State Park. Movement was east at 35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Cadiz around 345 PM CDT.
Other locations in the path of these storms include Crofton and
Hopkinsville.
This includes the following highways...
Interstate 24 in Kentucky between Mile Markers 63 and 80.
Pennyrile Parkway between Mile Markers 4 and 5, and between Mile
Markers 9 and 23.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.
&&
LAT...LON 3666 8785 3667 8786 3668 8802 3677 8796
3678 8782 3700 8774 3708 8737 3664 8756
3663 8785
TIME...MOT...LOC 2038Z 257DEG 32KT 3700 8785 3686 8789 3660 8803
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SMITHThunderstorm Wind, Trigg
- When
- October 15, 2:40 PM CST
- Where
- Trigg County, 0.76 mi WNW of Cadiz
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Utility Company
- Coordinates
- 36.873, -87.833
A tree fell on a power line and brought down three poles on the outskirts of Cadiz.
Thunderstorm Wind, Christian
- When
- October 15, 3:06 PM CST to 3:08 PM CST
- Where
- Christian County, 4 mi W of Hopkinsville to 5 mi NW of Hopkinsville
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 36.850, -87.552
Trees were down northwest of Hopkinsville on Highway 91 at the 5-mile marker, as well as Highway 272 west of Hopkinsville.
Thunderstorm Wind, Christian
- When
- October 15, 3:08 PM CST
- Where
- Christian County, 1.21 mi WNW of Hopkinsville
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Broadcast Media
- Coordinates
- 36.855, -87.501
Trees were down on Route 695 on the southwest side of the city of Hopkinsville.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Ohio, October 15 to 16, 20211 injured · $835,000 · EF2 · 11 events
- Tornadoes and Damaging Wind in Arkansas, October 15, 2021$100,000 · EF1 · 3 events
- Tornado and Damaging Wind in Indiana, October 15, 2021$54,000 · EF1 · 2 events
- Damaging Winds in Kentucky, October 15, 2021$20,000 · 50 kt wind · 3 events
- Tornado and Hail in Arkansas, October 15, 2021$5,000 · EF0 · 5 events
- Frost and Freeze in Utah, October 15, 20214 events
- Marine Thunderstorm Winds and Waterspouts in Lake Erie, October 15, 20214 events
- High Wind in California, October 15, 202161 kt wind · 2 events
- Damaging Winds in Oklahoma, October 15, 202156 kt wind · 2 events
- Damaging Winds in Pennsylvania, October 15, 202152 kt wind · 2 events
- Tornadoes in Indiana, October 15, 2021EF0 · 2 events
- Flood in Indiana, October 15, 2021$5,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 984576, 984577, 984578.